Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Duluth, MN

May 12, 2022Cass County, Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 12, 2022, 7:39 PM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 7:39 PM CDT (00:39 UTC)
Expired
May 12, 2022, 8:15 PM CDT
In force
36 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Cass County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 178 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:10 PM CDTTORNADOPillager, MNLAW ENFORCEMENT RELAYED A REPORT OF A TORNADO ON THE GROUND NEAR THE CENEX GAS STATION NEAR PILLAGER. LOCATION APPROXIMATE.
May 12, 8:12 PM CDTTSTM WND DMG1 W Brainerd, MNSEVERAL TREES WERE DOWNED BY THE WINDS NEAR THE NORTH MEMORIAL AMBULANCE STATION IN BRAINERD. TIME ESTIMATED BY RADAR.
May 12, 8:14 PM CDTTSTM WND GST 594 Ne Brainerd, MNBRAINARD ASOS.
May 12, 8:14 PM CDTTSTM WND GST 614 Ne Brainerd, MNBRAINARD ASOS.
May 12, 8:15 PM CDTTSTM WND DMG1 Ne Brainerd, MNPHOTO FROM THE BRAINERD DISPATCH OF A TREE DOWN ACROSS THE ROAD, NEARLY LANDING ON A PARKED CAR.
May 12, 8:25 PM CDTTSTM WND DMG1 S Pine River, MNMULTIPLE TREES LARGER THAN 12 INCHES IN DIAMETER DOWN ALONG HESSMAN HILL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 7:11 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS53 KDLH 130039
SVRDLH
MNC021-035-130115-
/O.NEW.KDLH.SV.W.0021.220513T0039Z-220513T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
739 PM CDT Thu May 12 2022

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cass County in north central Minnesota...
  Crow Wing County in east central Minnesota...

* Until 815 PM CDT.

* At 739 PM CDT, severe thunderstorms were located along a line
  extending from near Bertha, to Grey Eagle, to near Litchfield,
  moving northeast at 80 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Poplar, Fort Ripley, Pillager, Baxter, Nisswa, Backus, Gull Lake 
  and Merrifield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9479 4680 9466 4700 9466 4658 9405
      4629 9381 4616 9381 4616 9437 4623 9439
      4627 9434 4630 9436 4633 9443 4630 9454
      4636 9467 4635 9472 4638 9473 4639 9478
TIME...MOT...LOC 0039Z 204DEG 71KT 4621 9510 4581 9473 4517 9451 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Britt/BJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:58 PM CDT, 41 minutes earlier.

Area forecast discussion, May 12, 6:58 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
658 PM CDT Thu May 12 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 407 PM CDT Thu May 12 2022

Summary: Round two of severe weather is expected this evening.
Friday and the weekend will be drier, with only slight chances of
precipitation. By the beginning of next week, we will see more
seasonal temperatures and more slight chances for precipitation.

Here we are again with another round of severe storms. The highest
SBCAPE stays to the south of most of our area except near Price
county in Wisconsin, suggesting that the storms will become elevated
by time they reach this far north and the risk for tornados is
decreasing. However, if any cells near the Brainerd lakes area were
to remain surface based they could take advantage of the veering
wind profile and start to rotate. Again, the best instability is to
our south, but there is the potential for severe storms along the
MUCAPE and mid level lapse rates gradient just south of Highway 2.
The storms currently in the area should continue to follow mainly
along that gradient and weaken as they slowly shift north. Hi-res
models show a line of storms reaching our area along the cold front
and sweep through the Northland from west to east Later tonight.
Training of storms due to parallel flow along the cold front in
addition to over an inch of precipitable water could cause some
local flash flooding in some areas. Hail up to 2 inches and winds up
to 70 mph are still possible given the 1000-2000 J/kg of elevated
CAPE and downdraft CAPE in the 1000-1500 J/kg range in the southern
edge of our northwestern Wisconsin counties.

As storms come to an end tonight, there will be a chance for fog
along the shore of Lake Superior overnight. This fog may be dense at
times. The cold front will seem to linger in far eastern Wisconsin,
which could lead to another round of storms Friday afternoon in our
far eastern CWA, though they should primarily stay to the east.
After Friday, a closed upper level low is expected to stall over
Manitoba through the weekend, which will bring slight chances for
light precipitation from a few shortwave in the upper level flow.
However, with the surface forecasted to be dry, it is possible that
these showers will fall as virga.

As the low moves east in the beginning of next week, a high pressure
will build in behind from Canada, cooling temperatures in the upper
Midwest to more seasonal temperatures. Highs throughout next week
are expected to be in the 60s. More chances of precipitation will
come at the later half of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 658 PM CDT Thu May 12 2022

Clouds have cleared out quickly at BRD/DLH/HYR in the past few
hours, and expect to see another hour or two of clear skies before
the next round of thunderstorms moves into these areas. BRD will
see thunderstorms move in likely in about 2 hours, and the line of
storms across southern Minnesota is quickly moving northeast.
Damaging winds will be the greatest threat with these storms in
terms of severe weather threats. Otherwise, expect MVFR to IFR
ceilings as these storms push through. Additional storms may
develop after the first round moves through overnight. At DLH,
skies have cleared out quickly, but marine fog is quickly
developing at the head of Lake Superior and will likely expand
inland and affect DLH once again. Further north, a line of
thunderstorms will affect INL for the next hour or two, then there
will be a break with potentially VFR conditions before the next
round of storms arrives later tonight.

&&

.MARINE...
Issued at 407 PM CDT Thu May 12 2022

Dense fog continues periodically over Lake Superior. A Marine
Dense Fog Advisory is in effect until early tomorrow morning. The
fog may lift briefly this evening after the storms pass, but is
expected to return when the inversion sets up. Fog should clear
tomorrow morning. Storms still in the area will continue into
tonight, with the possibility for some large hail and damaging
winds. A Small Craft Advisory is also in effect tonight due to
strong northeasterly winds as the low pressure system exits the
area. Then winds will decrease and stay at 15 kts or lower for the
rest of the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  73  50  70 /  30  10   0  20
INL  56  73  47  65 /  70  10   0  10
BRD  59  73  50  70 /  70   0   0  10
HYR  63  81  51  77 /  30  10  10  20
ASX  52  79  52  75 /  30  20  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Friday morning for MNZ010>012-018>021-025-
     026-033>037.

LS...Dense Fog Advisory from 1 AM to 7 AM CDT Friday for LSZ121-146-
     147-150.

     Small Craft Advisory until 7 AM CDT Friday for LSZ140>146-150.

     Dense Fog Advisory until 7 AM CDT Friday for LSZ140>145-148.

&&

DISCUSSION...Kossen
AVIATION...JDS
MARINE...Kossen
Hazardous weather outlook, May 12, 5:53 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
553 PM CDT Thu May 12 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
553 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Severe storms remain possible tonight with flash flooding,
damaging wind, large hail, and frequent lightning possible. Area
rivers are running high due to snowmelt and precipitation and
today's/tonight's rainfall will only make that worse. A Flood
Watch remains in effect for the Minnesota Arrowhead. High water
levels will continue over the Rainy River Basin over far northern
Minnesota. Minor flooding will continue along the Mississippi
River between Aitkin and Brainerd in Crow Wing County where Flood
Warnings are in effect. Rivers and creeks along the North Shore
are expected to remain high and fast-flowing.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Water levels will remain high across many of the Northland's
rivers, creeks, and streams.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed tonight.

LSZ121-140>148-150-132300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
553 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Severe thunderstorms will be possible tonight. Damaging wind,
large hail, and frequent lightning are possible. Conditions hazardous
to small craft will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 12, 5:29 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             8 SSW COHASSET          47.15N 93.65W
05/12/2022  M1.00 INCH       ITASCA             MN   PUBLIC

&&

BJH
Special weather statement, May 12, 5:31 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
531 PM CDT Thu May 12 2022

MNZ019-026-037-122300-
Central St. Louis MN-South Itasca MN-Carlton/South St. Louis MN-
531 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of southeastern Itasca
and southern St. Louis Counties through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gunn, to near Canyon, moving northeast at
25 mph.

HAZARD...Winds gusts up to 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Canyon around 535 PM CDT.

Other locations in the path of these storms include Coleraine,
Taconite and Pengilly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.

&&

LAT...LON 4746 9327 4746 9309 4720 9197 4696 9245
      4717 9353
TIME...MOT...LOC 2230Z 221DEG 22KT 4717 9353 4700 9242

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Britt/BJH
Special weather statement, May 12, 6:01 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
601 PM CDT Thu May 12 2022

MNZ019-122330-
Central St. Louis MN-
601 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of west central St.
Louis County through 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Toivola, or 11 miles southeast of Hibbing, moving
northeast at 35 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cherry around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.

&&

LAT...LON 4714 9284 4733 9293 4757 9237 4725 9215
TIME...MOT...LOC 2258Z 247DEG 30KT 4729 9278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Britt/BJH
Local storm report, May 12, 6:06 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             5 SSE LIBBY             46.72N 93.28W
05/12/2022  M1.25 INCH       AITKIN             MN   PUBLIC

&&

BJH
Special weather statement, May 12, 7:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
706 PM CDT Thu May 12 2022

MNZ010-130030-
Koochiching MN-
706 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of northern Koochiching
County through 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Big Falls, to 8 miles
northwest of Kelliher, moving northeast at 65 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Pelland and International Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4864 9323 4830 9377 4807 9442 4822 9442
      4844 9419 4856 9381 4853 9382 4851 9375
      4853 9352 4855 9346 4859 9346 4860 9337
      4863 9333
TIME...MOT...LOC 0004Z 224DEG 57KT 4829 9383 4803 9456

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Britt/BJH
Special weather statement, May 12, 7:30 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
730 PM CDT Thu May 12 2022

MNZ010-130130-
Koochiching MN-
730 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northern Koochiching
County through 830 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Big Falls, or 38 miles southwest of International
Falls, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Birchdale and Manitou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4871 9429 4865 9423 4863 9384 4852 9380
      4854 9347 4859 9346 4864 9325 4862 9316
      4806 9442 4871 9442
TIME...MOT...LOC 0028Z 207DEG 36KT 4834 9415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Britt/BJH

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:06 PM CDTSpecial Weather StatementDLHKoochiching24 min
May 12, 7:30 PM CDTSpecial Weather StatementDLHKoochiching60 min
May 12, 8:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Carlton, Cass, Crow Wing, Itasca, Pine66 min
May 12, 9:03 PM CDTSpecial Weather StatementDLHCarlton, Pine42 min
May 12, 9:44 PM CDTSpecial Weather StatementDLHSaint Louis46 min
May 12, 9:51 PM CDTSpecial Marine WarningDLH54 min
May 12, 9:59 PM CDTAreal Flood AdvisoryDLHKoochiching, Lake, Saint Louis5 hr
May 12, 10:29 PM CDTSpecial Weather StatementDLHLake46 min
May 12, 10:55 PM CDTSpecial Weather StatementDLHAitkin35 min
May 12, 11:14 PM CDTSpecial Weather StatementDLHCook, Lake31 min
May 12, 11:23 PM CDTSpecial Weather StatementDLHAitkin, Pine37 min
May 12, 11:30 PM CDTFlash Flood WarningDLHCook, Lake, Saint Louis10 hr
May 12, 11:52 PM CDTSpecial Weather StatementDLHCook23 min
May 12, 11:57 PM CDTSpecial Weather StatementDLHCarlton, Pine, Saint Louis33 min
May 13, 12:30 AM CDTSpecial Weather StatementDLHCarlton, Saint Louis30 min
May 13, 12:35 AM CDTWind AdvisoryDLHAitkin, Carlton, Cass, Crow Wing, Itasca, Pine and 1 more94 min
May 13, 12:56 AM CDTSpecial Weather StatementDLHLake34 min
May 13, 1:31 AM CDTSpecial Weather StatementDLHLake29 min
May 13, 2:46 AM CDTRiver Flood WarningDLHCrow Wing, Morrison10 days
May 13, 7:09 AM CDTFlood WatchDLHCook, Koochiching, Lake, Saint Louis8 hr
May 13, 7:57 AM CDTDense Fog AdvisoryDLHCarlton, Saint Louis4 hr
May 13, 8:47 AM CDTAreal Flood WarningDLHCook, Lake50 hr
May 13, 12:03 PM CDTAreal Flood WarningDLHKoochiching7 days
May 13, 2:06 PM CDTRiver Flood WarningDLHCarlton4 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.